Alert archive / North Carolina / Freeze Warnings in 2018
Freeze Warning 2, NWS Raleigh, NC
NWS Raleigh, NC issued this freeze warning at Apr 7, 2018, 4:07 AM EDT for 17 counties in North Carolina. It took effect at Apr 8, 2018, 5:00 AM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2018, 4:07 AM EDT (08:07 UTC)
- In effect from
- Apr 8, 2018, 5:00 AM EDT
- Expired
- Apr 8, 2018, 9:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Vance County, NC, Wake County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2196 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134 WWUS72 KRAH 070807 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 407 AM EDT Sat Apr 7 2018 ...Freeze Warning in effect from 5 AM to 9 AM Sunday morning... .Sub freezing temperatures possible across northern counties Sunday morning. NCZ007>011-021>028-038>041-072100- /O.NEW.KRAH.FZ.W.0002.180408T0900Z-180408T1300Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, and Cary 407 AM EDT Sat Apr 7 2018 ...FREEZE WARNING IN EFFECT FROM 5 AM TO 9 AM EDT SUNDAY... The National Weather Service in Raleigh has issued a Freeze Warning, which is in effect from 5 AM to 9 AM EDT Sunday. * TEMPERATURES...In the lower 30s. * TIMING...5 AM to 9 AM EDT Sunday * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
4 follow-up statements
814 WWUS72 KRAH 072009 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 409 PM EDT Sat Apr 7 2018 ...Freeze Warning in effect from 5 AM to 9 AM Sunday morning... .Clearing skies late tonight will allow temperatures to fall into the lower 30s. A light freeze is possible. NCZ007>011-021>028-038>041-080415- /O.CON.KRAH.FZ.W.0002.180408T0900Z-180408T1300Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, and Cary 409 PM EDT Sat Apr 7 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT SUNDAY... * TEMPERATURES...In the lower 30s. * TIMING...5 AM to 9 AM EDT Sunday * IMPACTS...A couple of hours near freezing along with gusty winds may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ PWB
862 WWUS72 KRAH 080245 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 1045 PM EDT Sat Apr 7 2018 ...Freeze Warning in effect from 5 AM to 9 AM Sunday morning... .Clearing skies late tonight will allow temperatures to fall into the lower 30s. A light freeze is possible. NCZ007>011-021>028-038>041-081300- /O.CON.KRAH.FZ.W.0002.180408T0900Z-180408T1300Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, and Cary 1045 PM EDT Sat Apr 7 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT SUNDAY... * TEMPERATURES...In the lower 30s. * TIMING...5 AM to 9 AM EDT Sunday * IMPACTS...A couple of hours near freezing along with gusty winds may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
322 WWUS72 KRAH 080752 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 352 AM EDT Sun Apr 8 2018 ...Freeze Warning in effect from 5 AM to 9 AM Sunday morning... .Clearing skies this morning will allow temperatures to fall into the lower 30s. A light freeze is possible. NCZ007>011-021>028-038>041-081300- /O.CON.KRAH.FZ.W.0002.180408T0900Z-180408T1300Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, and Cary 352 AM EDT Sun Apr 8 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURES...In the lower 30s. * TIMING...5 AM to 9 AM EDT Sunday * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
156 WWUS72 KRAH 081327 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 927 AM EDT Sun Apr 8 2018 Freeze Warning has expired... .Temperatures were well above freezing, thus the freeze warning has ended. NCZ007>011-021>028-038>041-081430- /O.EXP.KRAH.FZ.W.0002.000000T0000Z-180408T1300Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, and Cary 927 AM EDT Sun Apr 8 2018 ...FREEZE WARNING HAS EXPIRED... A freeze was recorded as far south and east this morning as High Rock Lake... Sanford... Raleigh... Louisburg... and Warrenton. Some upper 20s were observed, mainly along and north of the Interstate 40/85 corridor, from the Triad to Henderson. $$ PWB
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this freeze warning went out at Apr 7, 3:17 AM EDT, 50 minutes earlier.
Area forecast discussion, Apr 7, 3:17 AM EDT, 50 minutes before
Area Forecast Discussion. National Weather Service Raleigh NC 317 AM EDT Sat Apr 7 2018 .SYNOPSIS... A cold front is expected to move into NC from the north Saturday morning. Low pressure will track east along the front as it moves into southern and coastal NC Saturday. Cold high pressure will follow the front Saturday night through the weekend. && .NEAR TERM /TONIGHT/... As of 1045 PM Friday... Lots to deal with forecast-wise during the next 36 hours, including 1) an expanding area of showers, and probable development of elevated thunder roughly from FAY to GSB/RWI and points sewd overnight into Sat morning, 2) widespread rain and marked CAA/howling nly winds Sat, and redevelopment of storms early Sat aft in the same general vicinity as those that are expected late tonight, 3) a brief changeover to sleet and snow over the nrn Piedmont and nrn Coastal Plain early Sat night, with the potential for a coating on elevated surfaces, and 4) possible freezing temperatures Sat night. WV satellite imagery depicts a relatively pronounced srn stream perturbation now over the mid-South, which is forecast to deamplify to the srn middle Atlantic coast through 12Z Sat. A related low level (850-925 mb) mass response will cause a sswly low level jet to strengthen while migrating across the sern US, before getting shunted/veered off the NC coast with the passage of the parent upr perturbation early Sat morning. Associated warm, moist advection will yield weak destabilization, up to around 500 J/kg of MUCAPE, into the Sandhills and srn and cntl Coastal Plain in the several hours centered around 09Z Sat. At the surface, a quasi-stationary front was analyzed at 02Z from a 1003 mb low near Waco, TX ewd across nrn LA and s-cntl MS, then newd across cntl Al, n-cntl GA, and the wrn Carolinas. This boundary will become increasingly well-defined, while settling sewd into cntl NC tonight, owing to the aforementioned expansion of showers --and strong evaporational cooling courtesy of the residual continental air mass (sfc dewpoints initially in the 30s-40s)-- across the Piedmont. Associated fgen will further augment ascent and the probable development of elevated convection over the sern half of cntl NC late tonight-early Sat. The elevated nature of the convection and lack of more appreciable instability suggests this convection should remain sub-severe, provided it indeed materializes. The pattern described above, and recent runs of the HRRR certainly indicate it will. A second front, the one critical for the cold air and probable brief changeover to frozen pcpn over the nrn Piedmont early Sat night, was analyzed from very near the lead front over n-cntl TX, then newd across cntl AR, cntl TN/KY/WV/MD, and sern PA, to a 1004 mb triple point low over nrn NJ/sern NY. This front is forecast to surge swd, in backdoor fashion, into srn VA by 12Z Sat. Low temperatures tonight are expected to fall to near current wet bulb values, and be driven primarily by diabatic cooling from the expanding area of showers (and storms over the sern counties) - low 50s north to upr 50s southeast. Given the lagging and phased nature of the upr trough forecast to pivot east across the srn middle Atlantic states Sat night, and related probable secondary maximum of ascent/uvv after dark, when thermal profiles will be cooling abruptly, the forecast has been updated to include a light frozen coating/accumulation of up to a few tenths of an inch on elevated surfaces, north of I-85/40. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 240 PM Friday... Models continue to bring a wet and even story (SE zones) system across the region Saturday and Saturday night. The trends in the models and analyzed data is for a slower push of the cold air in from the north. This is due to the unseasonably cold parent surface high pressure is over the upper midwest. This will result in the Appalachians blocking the cold air initially Saturday from surging deep into NC as the backdoor front will get held up by the weaker high. In addition, models are a bit stronger with the mid level system as it moves from the Tennessee Valley east across the Carolina's Saturday. This in turn has led to a stronger low pressure and a track further north. The mid level will be warmer as well, with the cold air now expected to be delayed until very late day or evening (when the main precipitation shield) will begin to push out of the region. This will lead to several important changes to the current forecast for the event Saturday and Saturday night. 1. There is now a chance of thunderstorms in the forecast along the surface low track, mainly along and south of the cold front. Some elevated thunder will be possible back in the cold air to the north and west of the front as well. We will add that to the forecast. The front should come south-southwest through the Triad and Triangle areas between 14z and 18z, essentially keeping the severe threat south of these areas. Then the developing surface wave is forecast to track east from the southern Appalachians to near Fayetteville by late afternoon. It is the region that will be in the warm sector longer (areas from Laurinburg to Fayetteville to Goldsboro) that will have a chance of severe weather between 18z and early evening Saturday. However, this threat appears to be marginal at the current time due to the lack of heating (considerable clouds, MLCAPES rather meager of less than 1000 joules, and limited height falls). But the wind shear current forecast supports organized convection and the small damaging wind gust threat along or near the low track. We will add this to the Hazardous Weather Outlook (HWO). The threat will end quickly by around or before 00z or 800 PM as the front slips south of the entire area. 2. The threat (if there ever was one) of wintry weather is decreasing. The track of the low closer to our region has increased mid level temp forecasts through much of the main precip event Saturday afternoon and evening. Even near sunset Saturday, forecast partials have the mid levels too warm for anything but rain (even at Roxboro and Winston-Salem). The cold nose is very cold at the same time, with some numbers forecast near 1290m at Roxboro by this time. That suggests some potential for a little sleet (non-event) and light freezing rain may mix in. However, wet bulb forecasts strongly suggest that freezing rain will not be an issue given the forecast wet bulbs in the mid 30s at that time at Roxboro and the Triad, 40 at RDU, and 50 at Fayetteville. Since the main precipitation will be tapering off and ending between 00z and 03z/ or mid to late evening, no winter weather impacts are expected. Rain may briefly mix with a little sleet or snow at the end of the event, with no accumulations expected. Even if more snow/sleet end up occurring along and north of Interstate 40/85, the ground/roads are warm and it will be difficult to accumulate. The northern zones including the Triad and Triangle will see falling temperatures and rain beginning at 14z-18z, with readings starting near 60, falling into the mid 30s by sunset. Areas to the south will see falling temps in the afternoon, with near 70 at noon - falling into the lower 40s by Sat. evening. We do expect rain, heavy at times with QPF of 0.75 to 1.25 (maximum along the track or just north of the track of the surface wave on the cool side of the boundary). Clearing and breezy conditions very late at night should lead to very little time for a freeze to occur in the east. However, the western Piedmont may be more susceptible to a freeze if clearing occurs in time and if the winds die off some. It is hard to get a freeze with purely CAA this time of year. We will hold off on a Freeze Watch for the 3rd period, and keep mention of possible freeze in the HWO over the Piedmont. Lows should stay 33 or above east and south of RDU, with 30-35 in the Triad. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 317 AM Saturday... A fast-moving wave in the broad cyclonic flow will cross the Carolinas on Monday. Meanwhile at the sfc, high pressure will be slow to exit to our east, so look for patchy very light overrunning rain early Monday, with a CAD wedge and cool temps holding in place. It's worth noting that GFS forecast soundings, which are usually colder than NAM, suggest a few wet snow flakes could briefly (for maybe an hour at most) mix with the sprinkles at the very onset of precip Monday morning across our farthest north forecast area (near the VA border)...but no accums or impacts expected if that were to happen. Nevertheless, QPF is so light, that most locations may remain dry anyway on Monday. With CAD in place, temps will hold in the 50s for highs Monday. Also worth noting that a developing low pressure wave off the SE coast is progged to remain well to our south and east, and should have little or no impact on our wx. Monday night and Tuesday, the next s/w trough and sfc cold front will approach from the west; however it appears that the aforementioned sfc wave off the SE coast will keep the deepest moisture to our east, thus this next s/w trough and sfc boundary is progged to move across our CWA dry, with all the precip well to our east. Pre-frontal highs on Tuesday in the 60s. Clearing and CAA behind the front Tuesday night. Wednesday morning will see yet another episode of unseasonably chilly low temps in the mid-upr 30s, but right now, it looks like there will be enough wind to preclude a widespread frost that morning. Dry the rest of Wednesday with high pressure building across, and highs in the 60s. Yet another s/w trough will pass by to our north on Thursday, but remain far enough to our north to preclude any rain chances for our area. The wx will remain dry on Friday with s/w ridging moving across. Otherwise, look for a warming trend for the latter portion of the work week, with temps finally rebounding to near and above normal by Thursday and Friday. && .AVIATION /06Z SATURDAY THROUGH TUESDAY/... As of 230 AM Saturday... 24 Hour TAF period: Very interesting forecast over the next 24 hours for central NC as rain, winter precipitation, and convection are all possible. To start, light rain has moved into the Triad terminals this hour and this will gradually spread eastward into the KRDU and KRWI areas. A small area of convective showers in the KRWI area has turned out to be less impressive than anticipated but will continue to watch for any further elevated cell development in this area. Ceilings and visibilities will come down to MVFR levels by 9z and then may lift a little after sunrise, especially in the south. Eventually, heavier rain will spread across the area with some thunder possible in the KFAY area later this afternoon. Wind gusts of 20-25 kts will pick up after 18z through 00z Sunday. Eventually, cold air will filter into the north and liquid precipitation will turn to sleet and snow at least for the Triad terminals but this will also be possible at KRDU and KRWI for a few hours on Sunday morning. Long Term: Skies will clear out and conditions will lift back to VFR on Sunday. Some unsettled weather for early in the work week may bring periods of sub-VFR conditions before lifting back to VFR by the mid and later portions of the week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...MWS SHORT TERM...Badgett LONG TERM...np AVIATION...Ellis
Hazardous weather outlook, Apr 6, 3:51 PM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 351 PM EDT Fri Apr 6 2018 NCZ011-026>028-041>043-075>078-084>086-088-089-072000- Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Moore-Lee- Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-Sampson- 351 PM EDT Fri Apr 6 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk of severe thunderstorms Saturday afternoon, mainly across the Sandhills and Southern Coastal Plain (Laurinburg and Fayetteville and Goldsboro). Isolated damaging wind gusts are possible in the more organized thunderstorms. The threat will end quickly before sunset as the cold front moves through the area. NCZ007>010-021>025-038>040-073-074-083-072000- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Davidson-Randolph-Chatham-Stanly-Montgomery-Anson- 351 PM EDT Fri Apr 6 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Rain may mix with or change to little sleet or snow over portions of the Piedmont late Saturday into early Saturday evening, mainly along and north of the Interstate 40/85 corridor. No travel impacts are expected with the warm ground and road temperatures. A freeze may occur Saturday night and Sunday morning, especially over the western Piedmont where lows may fall to around 30. Elsewhere, lows in the lower to mid 30s with gusty winds may damage tender vegetation if not protected. Badgett
Nearby
Freeze Warnings in North Carolina, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.